The Lynx Group

Chemotherapy-Induced Neuropathy Can Persist a Decade after Stopping Treatment for Colorectal Cancer

September 2013, Vol 4, No 7

Symptoms of neuropathy may be evident a decade or more after completion of chemotherapy regimens that had been for the treatment of patients with colorectal cancer (CRC), reported researchers from Tilburg University in the Netherlands. Their recent study (Mols F, et al. J Clin Oncol. 2013;31:2699-2707) was supported by the Netherlands Organization for Scientific Research and the Dutch Cancer Society.

Oxaliplatin (Eloxatin), a component of the standard FOLFOX (5-fluorouracil, leucovorin, and oxaliplatin) regimen for CRC, was associated with more lower-extremity sensory symptoms than regimens without oxaliplatin.

The researchers propose screening for and alleviating neuropathy symptoms in patients with CRC who are receving chemotherapy.

A total of 1643 patients were included in this study; they were diagnosed with CRC between 2000 and 2009 and completed the European Organisation for Research and Treatment of Cancer (EORTC) Quality of Life Questionnaire (QLQ) C30 to assess health-related quality of life (HRQOL), and the EORTC QLQ Chemotherapy-Induced Peripheral Neuropathy 20, which has 3 subscales that assess sensory, motor, and autonomic symptoms.

The neuropathy symptoms that were most bothersome included:

  • Erectile difficulty, 42%
  • Trouble hearing, 11%
  • Trouble opening a jar or bottle, 11%
  • Tingling in toes or feet, 10%
  • Trouble walking stairs or standing up because of weakness in the legs, 9%.

Among patients who were diagnosed since 2007, when oxaliplatin was introduced into the standard treatment regimen in Europe, patients who received oxaliplatin reported tingling, numbness, and aching or burning pain in the toes and feet more often than patients who did not receive chemotherapy, and reported tingling in the toes or feet more often than patients who received chemotherapy without oxaliplatin.

As can be expected, patients reporting many neuropathy symptoms had worse scores on the EORTC HRQOL scale than patients who reported few or no neuropathy symptoms.

Although transient neuropathy is nearly a universal side effect with the use of oxaliplatin, chronic oxali­platin-induced neuropathy is a result of dose-dependent accumulation of platinum compounds in the dorsal root ganglia. The worst of the neuropathy symptoms tend to occur 3 to 4 months after the last dose of oxali­platin, said Leonard Saltz, MD, Chief of Gastrointestinal Oncology Service, Memorial Sloan-Kettering Cancer Center, New York. “If we wait until patients have substantial neuropathy, we’ve waited too long,” Dr Saltz said. “I like to pull back on the drug before it gets problematic.” He makes it a point to interview patients about any numbness, tingling, or problems with fine motor coordination on the scheduled day of oxaliplatin treatment, which is typically dosed every 2 weeks.

“It’s important for oncologists and patients to understand that the neuropathies from chemotherapy don’t always get better, and we need to think about that, especially when using them in patients being treated for cure,” Dr Saltz told Value-Based Cancer Care. “We have to be very careful about giving them a permanent toxicity along the way.”

Effective treatments for chemotherapy-induced neuropathy are lacking, said Dr Saltz. High-dose calcium and magnesium infusions were once considered prophylactic therapy for oxaliplatin-induced neuropathy, but a definitive study presented at the 2013 annual meeting of the American Society of Clinical Oncology (Loprinzi CL, et al. J Clin Oncol. 2013;31[suppl]. Abstract 3501) showed no benefit to this approach.

Eliminating oxaliplatin from the FOLFOX regimen after 3 months (6 cycles) was shown to be as effective as continuing oxaliplatin, but with less toxicity, in a study known as OPTIMOX (Tournigand C, et al. J Clin Oncol. 2006;24:394-400). “Since oxali­platin is a pricey drug, the value of the care was dramatically better,” he said.

Drugs used for painful diabetic neuropathy, such as duloxetine (Cym­balta) and other antidepressants, would not be expected to be effective for treating the overwhelming majority of chemotherapy-induced neuropathies, given that pain fibers are different from paresthesia and numbness, Dr Saltz added.

Related Articles

Subscribe to
Value-Based Cancer Care

Stay up to date with personalized medicine by subscribing to recieve the free VBCC print publication or weekly e‑Newsletter.

I'd like to recieve: